What are Naloxone Overdose Prevention Rescue Kits?
Medically reviewed byDr. Alan Weiner, MD
March 7, 2019
Prevention is always the best cure. When it comes to preventing deaths from drug overdose, abstaining from recreational drug use is, of course, the best cure. However, naloxone overdose prevention rescue kits are excellent options as a backup plan.
“Drug overdose deaths in the United States have increased fivefold since 1990, claiming the lives of 27,658 Americans in 2007,” reports the North Carolina Harm Reduction Coalition. This is despite concerted and increasing efforts towards education and prevention. The bottom line is that people are continuing to mix over-the-counter and prescription medications, use recreational drugs, and ignore warnings of interactions with alcohol and other medications – even nutritional supplements. That and the fact that certain prescription pain relievers, including opiates, can be highly addictive. The good news is that many of these deaths can be prevented with a naloxone rescue kit.
What’s in a Naloxone Overdose Prevention Rescue Kit?
How the kit is assembled isn’t nearly as important as whether or not it contains all the necessary ingredients. These kits require a wide range of medical tools such as:
- Injectable naloxone or intranasal naloxone
- Alcohol pads
- Rubber gloves
- Rescue breathing masks
- Written materials containing information on overdose prevention, recognizing overdose, responding to overdoses, and how to
- Put the intranasal naloxone together and aftercare information including information on obtaining naloxone refills
Alternatively, it is possible to include Luer-Jet prefilled syringes rather than naloxone vials and needles. These syringes are prefilled with the appropriate dosage and comply with OSHA needle safety requirements.
Get treatment when
and how you need it.
Do these Overdose Rescue Kits Work?
The theory behind the overdose rescue kit is great. However, does the kit really live up to its promise? Alex Kral of RTI International compiled data from 16 programs throughout the U.S. and came to the conclusion that 2,600 overdoses have already been reversed as a result of the naloxone overdose prevention rescue kits.
What Drugs Does Naloxone Counteract?
Naloxone has been used for more than four decades to counteract the impact of opiate drug overdoses. This includes drugs such as oxycontin, vicodin, codeine, fentanyl, morphine, heroin, and methadone. It is important to remember, however, that naloxone remains in the system for a short amount of time. Many opiates will remain in the system for much longer than the naloxone. That’s why it’s so important to seek emergency help rather than relying on the naloxone alone.
In order to be truly effective, however, these kits need to be widely distributed and come with clear, easy to follow instructions appropriate for the medication in the specific kits, such as this video provided by NYC Department of Health or Administer Naloxone brochure from the Harm Reduction Coalition provide. It’s a good idea for venues where overdose is possible to post signs with instructions for administering naloxone in restrooms and other locations where it will be viewed by the greatest number of people.
STEP ONE: Call 911 IMMEDIATELY for rescue assistance. Attempt to administer rescue breathing and CPR until they arrive.
STEP TWO: Perform a sternal rub, which is a test for responsiveness by grinding your knuckles with a clenched fist up and down the victim’s breastbone (or sternum).
Open the vial of naloxone. Hold the vial upside down and inject the needle vertically through the top. Use the needle to draw out 1 cc of the naloxone into the syringe. Inject the naloxone into a deep muscle such as an arm, thigh, or buttock. Once the injection has been made, continue rescue breathing if the victim hasn’t started breathing without assistance. In two to three minutes, if there is no change, administer a second dose of naloxone. Continue rescue breathing until help arrives. If you have a third vial available, administer a third dose if the person is still not responding.
If your naloxone overdose prevention rescue kit is equipped with narcan nasal spray, consider using the nasal spray as opposed to the injectable. Follow the instructions provided and inject half the spray (1cc) up one side of the nose and the other half (1cc) up the other side of the nose. If there is no change in three to five minutes, administer a second dose of nasal naloxone. Then continue rescue breathing until help arrives.
Preventing drug overdoses in the first place is a laudable goal. However, preventing deaths in the event of an overdose is something that’s quite practical with the creation and distribution of naloxone overdose prevention rescue kits and education on how to properly use them in an effort to save lives after opiate overdoses.
Check out our “How to use a Naloxone overdose prevention rescue kit” infographic
Click here to view full infographic
August 8th, 2013
This should be in every hospital and treatment center nationwide. Its certainly not a resource for rehabilitating a person from opiates but it could save a life and give the person the opportunity to then seek help for addiction.